Format

Send to

Choose Destination
BMC Nephrol. 2018 Feb 27;19(1):48. doi: 10.1186/s12882-018-0848-y.

Immune checkpoint inhibitor (nivolumab)-associated kidney injury and the importance of recognizing concomitant medications known to cause acute tubulointerstitial nephritis: a case report.

Author information

1
Department of Nephrology, Uonuma Institute of Community Medicine, Niigata University Medical and Dental Hospital, 4132 Urasa, Minami Uonuma-shi, Niigata, 949-7302, Japan. ryokouda@gmail.com.
2
Department of Nephrology, Uonuma Institute of Community Medicine, Niigata University Medical and Dental Hospital, 4132 Urasa, Minami Uonuma-shi, Niigata, 949-7302, Japan.
3
Department of Respiratory Medicine, Uonuma Institute of Community Medicine, Niigata University Medical and Dental Hospital, 4132 Urasa, Minami Uonuma-shi, Niigata, 949-7302, Japan.
4
Department of Pathology, Uonuma Institute of Community Medicine, Niigata University Medical and Dental Hospital, 4132 Urasa, Minami Uonuma-shi, Niigata, 949-7302, Japan.
5
Division of Clinical Nephrology and Rheumatology, Niigata University Graduate School of Medical and Dental Sciences, 1-757 Asahi-machi, Chuo-ku, Niigata, 951-8510, Japan.

Abstract

BACKGROUND:

Acute tubulointerstitial nephritis (ATIN) has been increasingly recognized as an important manifestation of kidney injury associated with the use of immune checkpoint inhibitors (anti-PD-1 and anti-CTLA-4). While the exact pathophysiology remains unknown, corticosteroids are the mainstay of management.

CASE PRESENTATION:

We describe a 67-year-old man with stage IV non-small-cell lung cancer who developed kidney injury during treatment with the anti-PD-1 antibody nivolumab. A kidney biopsy showed ATIN without granuloma formation. Considering their mechanism of action, immune checkpoint inhibitors can alter immunological tolerance to concomitant drugs that have been safely used for a long time. For more than 4 years before the initiation of nivolumab therapy, the patient had been receiving the proton pump inhibitor lansoprazole, known to cause drug-induced ATIN, without significant adverse events including kidney injury. He showed rapid improvement in kidney function in 3 days (creatinine decreased from 2.74 to 1.82 mg/dl) on discontinuation of lansoprazole. He then received 500 mg intravenous methylprednisolone for 3 days followed by 1 mg/kg/day oral prednisolone and his creatinine levels eventually stabilized around 1.7 mg/dl. Drug-induced lymphocyte stimulation test (DLST) for lansoprazole was positive.

CONCLUSIONS:

The rapid improvement of kidney function after discontinuation and DLST positivity indicate that lansoprazole contributed to the development of ATIN during nivolumab therapy. Considering the time course, it is plausible that nivolumab altered the long-lasting immunological tolerance against lansoprazole in this patient. To the best of our knowledge, this is the first case report of DLST positivity for a drug that had been used safely before the initiation of an immune checkpoint inhibitor. Although corticosteroid therapy is recommended, the recognition and discontinuation of concomitant drugs, especially those known to induce ATIN, is necessary for the management of kidney injury associated with anti-PD-1 therapy.

KEYWORDS:

Acute tubulointerstitial nephritis; Drug-induced lymphocyte stimulating test; Immune checkpoint inhibitor; Lansoprazole; Nivolumab; Proton pump inhibitor

PMID:
29486725
PMCID:
PMC5830324
DOI:
10.1186/s12882-018-0848-y
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center